Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Apr 27, 2012, 9:31 PM CDT for Gray County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2012, 9:31 PM CDT (02:31 UTC)
- Expired
- Apr 27, 2012, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
County Gray County, KS
The radar
The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2066 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238
WWUS83 KDDC 280231
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT FRI APR 27 2012
KSZ063-076-077-280315-
FINNEY-GRAY-HASKELL-
931 PM CDT FRI APR 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY...NORTHEASTERN
HASKELL AND SOUTHERN FINNEY COUNTIES...
AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF PIERCEVILLE...MOVING EAST AT 40
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3785 10024 3751 10023 3756 10060 3766 10081
3784 10073
TIME...MOT...LOC 0232Z 282DEG 36KT 3773 10064
$$
18What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 27, 6:20 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 27, 6:20 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 620 PM CDT FRI APR 27 2012 ...UPDATE TO AVIATION FOR 00Z TAFS... .SYNOPSIS... ISSUED AT 135 PM CDT FRI APR 27 2012 A COMPACT, YET SIGNIFICANT UPPER LOW WAS CENTERED NEAR HOXIE, KS AT 18Z. THE SURFACE LOW IN RESPONSE WAS LOCATED VERY NEAR THE UPPER LOW CENTER. THE DOWNSLOPE MODIFIED COLD FRONT CONTINUED TO MOVE EAST EXTENDING FROM NEAR RUSSELL TO ANTHONY IN CENTRAL TO SOUTH CENTRAL KANSAS. WEST OF THE FRONT...SURFACE WINDS HAVE INCREASED MARKEDLY ACROSS SOUTHWEST KANSAS...ESPECIALLY IN THE GARDEN CITY TO ULYSSES AREAS...WHERE OBSERVATIONS OF 32-35 KNOTS SUSTAINED ARE COMING IN WITH SOME GUSTS IN THE 44-48 KNOT RANGE...WHICH WAS GETTING CLOSE TO HIGH WIND WARNING CRITERIA. RESIDUAL SURFACE MOISTURE WAS WRAPPING AROUND THE LOW ON THE WEST AND SOUTHWEST SIDE...WITH IN THE UPPER 40S TO NEAR 50 FROM LA JUNTA EAST AND SOUTHEAST TO MUCH OF SOUTHWEST KANSAS...DESPITE THE WEST WINDS. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 135 PM CDT FRI APR 27 2012 THE MAIN CHALLENGE WILL BE WHAT BECOMES OF ANY SURFACE-BASED CONVECTION GENERATED OVER THE HIGHER ELEVATION OF SOUTHEAST COLORADO WHERE SOME RESIDUAL MOISTURE RESIDES. JUST ABOUT ALL OF THE HIGH RESOLUTION MODEL (BOTH CONVECTION-ALLOWING AND CONVECTIVE PARAMETERIZATION MODELS) GENERATE SOME STORMS NEAR OR SOUTHEAST OF THE PALMER DIVIDE AND MOVE IT SOUTHEAST TOWARD FAR SOUTHEAST COLORADO/FAR SOUTHWEST KANSAS BY EARLY THIS EVENING. HAVE DECIDED TO GO WITH SOME 20-30 POPS IN THE FAR SOUTHWEST COUNTIES THROUGH THE MID EVENING HOURS TO ACCOUNT FOR THIS. AS FAR AS TEMPERATURES GO...CLEARING SKIES SHOULD ALLOW TEMPERATURES TO FALL DOWN INTO THE LOWER 40S ACROSS MUCH OF THE FORECAST AREA WEST AND NORTH OF A LIBERAL TO DODGE CITY TO HAYS LINE...THANKS TO DIMINISHING NORTH WINDS TO 7 KNOTS OR LESS FOR RADIATIONAL COOLING. ON SATURDAY...A SMALL SURFACE HIGH WILL BE CENTERED OVER WESTERN KANSAS WITH NORTHEAST SURFACE WINDS. 850MB TEMPERATURES OF +10 TO +13C ACROSS SOUTHWEST KANSAS WILL SUPPORT HIGHS NEAR 70 FOR MOST OF THE AREA UNDER CLEAR SKIES FOR THE MOST PART...AS THE NEW LARGER UPPER LOW TAKING SHAPE OVER THE DAKOTAS WILL BE FAR ENOUGH AWAY TO PREVENT ANY INFLUENCE ON HAZARDOUS SENSIBLE WEATHER ACROSS SOUTHWEST KANSAS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 350 PM CDT FRI APR 27 2012 AFTER THE STRONG UPPER-LEVEL TROUGH MENTIONED IN THE SHORT TERM DISCUSSION PASSING THIS EVENING, THE ASSOCIATED COLD FRONT WILL PUSH SOUTHEAST AND STALL OUT ACROSS SOUTHERN OKLAHOMA. HOWEVER, UPPER-LEVEL TROUGHINESS WILL HANG BACK OVER THE ROCKIES THIS WEEKEND, WITH AN ASSOCIATED JET STREAK ACROSS KANSAS. THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT SATURDAY NIGHT. BY SUNDAY SOME OF THE MODELS MOVE THE FRONT BACK AS A WARM FRONT, TRIGGERING THUNDERSTORMS ACROSS SOUTHWEST KANSAS. HOWEVER, THE ECMWF SCENARIO OF DEVELOPING WIDESPREAD THUNDERSTORMS ALONG THE FRONT OVER OKLAHOMA AND SOUTH CENTRAL KANSAS COULD PREVENT SIGNIFICANT RAINFALL FURTHER NORTH. HOWEVER, 20-40% THUNDERSTORM CHANCES WERE MAINTAINED FROM SATURDAY NIGHT THROUGH MONDAY GIVEN THE UNCERTAINTY. CLOUDS AND POSSIBLE PRECIPITATION CHANCES TO THE NORTH OF THE FRONT WILL PROBABLY KEEP HIGH TEMPERATURES IN THE 60S TO LOWER 70S WITH LOWS IN THE 40S AND 50S. BY MONDAY, THE ROCKIES TROUGH WILL LIFT NORTHEAST INTO SOUTHERN CANADA. BUT SOUTHWEST KANSAS WILL STILL BE IN THE ENTRANCE REGION OF THE ASSOCIATED EXITING JET STREAK. GIVEN THE STRONG ZONAL COMPONENT TO THE MID LEVEL WINDS AND ADDITIONAL UPPER-LEVEL TROUGHING ACROSS THE NORTHWEST UNITED STATES, LEE TROUGHING AND WARM ADVECTION WILL DEVELOP. THIS WILL TEND TO BRING THE HIGHER DEWPOINTS AND WARMER TEMPERATURES BACK INTO WESTERN KANSAS. THUS, THUNDERSTORMS ARE POSSIBLE ALONG THE LEE TROUGH OR DRYLINE. BY TUESDAY AND WEDNESDAY, THE NEXT JET STREAK WILL BE MOVING ACROSS ROCKIES AND NORTHERN PLAINS. FRONTOLYSIS WILL OCCUR OVER OKLAHOMA, WITH ANOTHER FRONT DEVELOPING ACROSS THE NORTHERN OR CENTRAL PLAINS. A DRYLINE AND SURFACE FRONT WILL INTERSECT SOMEWHERE ACROSS THE CENTRAL HIGH PLAINS REGION. THUNDERSTORMS CANNOT BE RULED OUT EITHER DAY AS 60F DEWPOINTS WILL BE IN PLACE AHEAD OF THE DRYLINE. HOWEVER, ANY THUNDERSTORMS WILL BE ISOLATED GIVEN THE POSITIONING OF THE UPPER-LEVEL JET WELL TO THE NORTH. IT WILL BE WARMER BY THIS TIME, WITH HIGHS IN THE 80S TO LOWER 90S AND LOWS IN THE 50S TO MID 60S. THE HIGHEST MINIMUM TEMPERATURES, AS IS TYPICAL, WILL BE IN SOUTH CENTRAL KANSAS WHERE DEWPOINTS WILL BE HIGHER. A COLD FRONT IS PROGGED BY THE ECMWF/GEM/GFS TO SAG SOUTHWARD INTO WESTERN KANSAS BY THURSDAY AS A SHORTWAVE TROUGH PASSES ACROSS THE NORTHERN PLAINS. TEMPERATURES WILL BE VERY WARM WITH LOWS IN THE 50S AND 60S AND HIGHS IN THE 80S AND 90S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 620 PM CDT FRI APR 27 2012 A COMPACT NEGATIVELY TILTED VORTMAX/500 HPA TROF IS MOVING ACROSS NC KS THIS AFTERNOON. IN THE WAKE OF THIS DISTURBANCE, WRAP AROUND MOISTURE IS OBSERVED ACROSS FAR E CO/FAR W KS. RUC FRCST SOUNDINGS ALSO SHOW COLD AIR ADVECTION WITHIN THE 875 HPA-700 HPA LAYER W/ SPC MESOANALYSIS INDICATING SBCAPE OF 500-1000 J/KG ACROSS WC KS/E CO. THIS HAS RESULTED IN THE DEVELOPMENT OF CONVECTION. BELIEVE THIS ACTIVITY WILL REMAIN ISOLATED ENOUGH TO NOT INCLUDE IN TAFS. IMMEDIATE CONCERN IS STRONG NW WINDS THAT WILL SUBSIDE NEAR SUNSET. VFR CIGS WILL PREVAIL. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 69 46 64 / 10 0 40 40 GCK 43 68 45 63 / 20 0 40 40 EHA 43 68 45 65 / 20 0 40 40 LBL 44 69 46 64 / 20 0 40 40 HYS 44 68 44 64 / 10 0 30 40 P28 53 71 50 65 / 10 0 60 60 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ043>045-061>065-074>080-085>088. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...FINCH AVIATION...SUGDEN
Hazardous weather outlook, Apr 27, 6:58 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 658 PM CDT FRI APR 27 2012 KSZ030-031-043>046-061>066-074>081-084>090-290000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 658 PM CDT FRI APR 27 2012 /558 PM MDT FRI APR 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY NORTHWEST OF A LINE FROM SYRACUSE TO SCOTT CITY. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE HIGH PLAINS. IT IS TOO EARLY TO TELL WHETHER THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID/SUGDEN
In the hours before
Local storm report, Apr 27, 8:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 1 E SYRACUSE 37.98N 101.74W
04/27/2012 M1.00 INCH HAMILTON KS PUBLIC
&&
KSUGDENLocal storm report, Apr 27, 8:22 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 3 N SYRACUSE 38.02N 101.75W
04/27/2012 E0.75 INCH HAMILTON KS PUBLIC
&&
RBURGLocal storm report, Apr 27, 8:26 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 1 WSW KENDALL 37.94N 101.55W
04/27/2012 M1.25 INCH HAMILTON KS TRAINED SPOTTER
MAINLY QUARTER BUT A FEW HALF DOLLAR SIZE HAIL
&&
KSUGDENLocal storm report, Apr 27, 8:32 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 6 W LAKIN 37.94N 101.37W
04/27/2012 M1.00 INCH KEARNY KS EMERGENCY MNGR
&&
KSUGDENLocal storm report, Apr 27, 8:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
857 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 5 S LAKIN 37.87N 101.25W
04/27/2012 M1.00 INCH KEARNY KS TRAINED SPOTTER
&&
KSUGDENSpecial weather statement, Apr 27, 9:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT FRI APR 27 2012
KSZ063-076-077-280315-
FINNEY-GRAY-HASKELL-
931 PM CDT FRI APR 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY...NORTHEASTERN
HASKELL AND SOUTHERN FINNEY COUNTIES...
AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF PIERCEVILLE...MOVING EAST AT 40
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3785 10024 3751 10023 3756 10060 3766 10081
3784 10073
TIME...MOT...LOC 0232Z 282DEG 36KT 3773 10064
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:26 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
| Apr 27, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 44 min |
| Apr 27, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 30 min |
| Apr 27, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 39 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.